Thunderstorm Wind, Torrance
- When
- September 7, 2:39 PM MST
- Where
- Torrance County, 1 mi SSE of (Cqc)clines Corners
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.987, -105.573
A small upper level short wave trough associated with a 50 to 60 knot west to east moving jet max set off isolated severe thunderstorms in eastern New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A small upper level short wave trough associated with a 50 to 60 knot west to east moving jet max set off isolated severe thunderstorms in eastern New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 7, 2:00 PM MST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT SUN SEP 7 2008 .DISCUSSION... SANDWICHED BETWEEN AND UPPER HIGH NEAR THE GULF COAST AND AN UPPER LOW ON THE CALIFORNIA COAST...MOISTURE WILL CONTINUE TO WORK ITS WAY NORTHWARD INTO NEW MEXICO WITH ISOLATED TO AT TIMES SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THROUGH MUCH OF THE COMING WORK WEEK. THIS EVENINGS ACTIVITY WILL FAVOR SOUTHERN AREAS AS RUC ANALYSIS INDICATES A COUPLE OF WEAK PERTURBATIONS ARE PUSHING NORTHWARD INTO OUR AREA...ONE NEAR THE SOUTHWEST MOUNTAINS AND THE OTHER CROSSING THE EAST SLOPES OF THE SOUTH CENTRAL MOUNTAINS. OUTFLOW BOUNDARY CONVERGENCE COULD EVEN INCREASE ACTIVITY TO SCATTERED IN THE LOWER AND MIDDLE RIO GRANDE VALLEY FOR A TIME THIS EVENING. A BACK DOOR COLD FRONT WILL DIVE THROUGH THE PLAINS ON MONDAY...THEN INTO THE RIO GRANDE VALLEY WITH A 20 TO 30 MPH EAST WIND BELOW CANYONS MONDAY NIGHT. THE FRONT WILL BE A FOCUS FOR ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN MONDAY AFTERNOON AND EVENING. THE SOUTHERN TIER OF ZONES WILL ALSO BE FAVORED THANKS TO RICHER MOISTURE IN THAT AREA. BY TUESDAY AFTERNOON...THE UPPER LOW ON THE WEST COAST WILL BEGIN EJECTING SHORTWAVES IN SOUTHWEST FLOW ALOFT ACROSS NEW MEXICO...WHILE THE BACK DOOR COLD FRONT BANKS UP AGAINST THE CONTINENTAL DIVIDE. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO FAVOR CENTRAL AND WESTERN PORTIONS OF THE STATE...WHILE COOL AIR BEHIND THE FRONT LIMITS THE INSTABILITY TO A DEGREE IN THE EAST. HIGH TEMPERATURES WILL ALSO DROP 5 TO 10 DEGREES BELOW NORMAL IN CENTRAL AND EASTERN AREAS ON TUESDAY. TEMPERATURES WILL BEGIN TO REBOUND A BIT WEDNESDAY...ESPECIALLY IN THE EAST WHERE A SURFACE LEE TROUGH WILL DEVELOP. WITH SOUTHERLY AND SOUTHWEST FLOW ALOFT BETWEEN THE UPPER LEVEL FEATURES ON THE GULF AND PACIFIC COASTS...PERTURBATIONS ARE LIKELY TO CROSS THE AREA AND CONTINUE TO TRIGGER PERIODS OF SCATTERED SHOWERS AND THUNDERSTORMS. MEDIUM RANGE MODELS ALSO SUGGEST ANOTHER BACK DOOR COLD FRONT COULD DIVE THROUGH THE EAST THURSDAY OR SO...AND THIS MAY FURTHER ENHANCE CONVECTION BEFORE DROPPING TEMPERATURES. THE GFS AND ECMWF SUGGEST THAT THE UPPER LOW ON THE CALIFORNIA COAST MAY BEGIN MOVING EASTWARD BY THE WEEKEND AND COULD CROSS THE CENTRAL OR SOUTHERN ROCKIES AS A LOW PRESSURE SYSTEM OR UPPER LEVEL TROUGH THIS COMING WEEKEND. 44 && .AVIATION... AN INCREASE IN STORM COVERAGE IS PROGGED THIS AFTERNOON/EARLY EVE... EXCLUDING THE FOUR CORNERS REGION AND THE FAR NE/EC PLAINS. SOME OF THESE STORMS MAY PRODUCE BRIEF MVFR CONDITIONS...ESPECIALLY WITHIN HEAVY RAIN. HAIL/GUSTY WINDS ARE POSSIBLE FROM THE STRONGER STORMS. EXPECT THE COVERAGE AND INTENSITY TO GRADUALLY WANE AFTER SUNSET... WITH MUCH OF THE ACTIVITY DISSIPATED BY MIDNIGHT. DO NOT ANTICIPATE WIDESPREAD CIGS/FOG SIMILAR TO THIS MORNING. BY SUNRISE...EXPECT A SFC COLD FRONT TO MOVE INTO THE NE PLAINS. THIS FRONT WILL BE ALONG A LVS TO TCC LINE BY 18Z. WIND GUSTS UP TO 20KTS ARE PROGGED IN ITS WAKE...WITH SLIGHTLY MORE INTENSE STORMS DEVELOPING ALONG THE FRONT BY AFTERNOON. THE QUIETEST PART OF NM MONDAY WILL BE IN THE FAR NW. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. DPORTER && .FIRE WEATHER... SHOWERS AND THUNDERSTORMS WILL PERSIST THIS AFTERNOON AND EVENING... ESPECIALLY OVER THE CENTRAL AND SOUTHERN SECTIONS OF THE STATE. DRY CONDITIONS WILL BE FOCUSED OVER THE FOUR CORNERS AREA WHERE SURFACE DEWPOINTS WILL CRATER INTO THE UPPER TEENS. A SFC BOUNDARY WILL PUSH THROUGH THE ERN PLAINS TOMORROW...INCREASING QPF CHANCES. THE DRIEST PART OF THE STATE TOMORROW WILL CONTINUE TO BE THE FOUR CORNERS. THE BOUNDARY WILL PUSH THROUGH THE CENTRAL MOUNTAIN CHAIN MONDAY NIGHT... BRINGING CANYON WINDS TO THE RIO GRANDE VALLEY. THIS WILL ALSO ALLOW FOR SOME RELIEF TO THE POOR HUMIDITIES ACROSS THE WRN HALF OF NM. AS THE MID-WEEK APPROACHES...SOUTHWEST FLOW ALOFT WILL PROMOTE MOISTURE TO ADVECT NORTHWARD FROM MEXICO. THE COVERAGE OF STORMS WILL BE MORE NUMEROUS IN CENTRAL/WRN NM DURING THIS PERIOD. THE FOCUS FOR STORMS MAY SHIFT TO ERN NM LATE IN THE WEEK AS AN UPR LOW DEVELOPS OVER THE GREAT BASIN. THERE IS LARGE SPREAD IN THE STRENGTH AND TRACK OF THIS UPPER LEVEL FEATURE IN THE LONGER RANGE MODELS. DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 50 87 55 82 / 0 0 5 20 GALLUP.......................... 44 84 48 78 / 10 10 10 30 GRANTS.......................... 44 83 48 77 / 20 10 10 20 GLENWOOD........................ 53 88 56 84 / 30 20 20 30 CHAMA........................... 36 74 41 69 / 10 10 10 30 LOS ALAMOS...................... 50 78 49 73 / 10 30 20 20 RED RIVER....................... 36 69 38 63 / 10 20 20 30 TAOS............................ 43 77 44 72 / 10 10 20 20 SANTA FE........................ 51 79 51 74 / 20 20 20 20 SANTA FE AIRPORT................ 52 81 53 76 / 20 20 20 20 ESPANOLA........................ 49 83 51 76 / 10 20 20 20 ALBUQUERQUE HEIGHTS............. 62 85 61 79 / 30 10 20 20 ALBUQUERQUE VALLEY.............. 56 87 58 79 / 30 10 20 20 ALBUQUERQUE FOOTHILLS........... 59 83 57 79 / 30 20 20 20 ALBUQUERQUE WEST MESA........... 59 87 58 83 / 30 10 20 20 SOCORRO......................... 57 86 56 79 / 30 10 20 30 SANDIA PARK/CEDAR CREST......... 53 80 48 73 / 30 20 20 20 MORIARTY/ESTANCIA............... 52 80 51 74 / 20 20 20 20 CARRIZOZO....................... 58 84 54 78 / 30 20 30 20 RUIDOSO......................... 52 74 50 69 / 40 20 30 20 RATON........................... 49 69 44 74 / 10 20 20 10 LAS VEGAS....................... 48 74 45 71 / 20 30 30 20 ROY............................. 54 71 51 69 / 10 20 20 10 CLAYTON......................... 56 63 47 76 / 10 10 10 10 SANTA ROSA...................... 57 81 52 77 / 20 20 20 20 TUCUMCARI....................... 61 78 53 78 / 10 20 20 10 FORT SUMNER..................... 59 83 56 78 / 10 20 20 20 CLOVIS.......................... 59 80 54 76 / 10 20 20 20 PORTALES........................ 62 81 55 78 / 10 20 30 20 ROSWELL......................... 63 87 61 79 / 30 20 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44/46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN SEP 7 2008 NMZ001>021-026-081200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT SUN SEP 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY SOUTH OF INTERSTATE 40 AND EAST OF INTERSTATE 25...WHERE SMALL HAIL AND GUSTY WINDS UP TO 50 MPH COULD OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 328 PM MDT SUN SEP 7 2008 NMZ018>020-072230- CHAVES COUNTY PLAINS-DE BACA COUNTY-ROOSEVELT COUNTY- 328 PM MDT SUN SEP 7 2008 ...STRONG THUNDERSTORMS MOVING OVER NORTHEAST CHAVES COUNTY AND NORTHWEST ROOSEVELT COUNTY... AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER...10 TO 25 MILES WEST THROUGH NORTH OF ELIDA. MOVEMENT WAS NORTHEAST BETWEEN 15 AND 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE FLOYD. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS LIKELY WITH THESE STORMS. 43
The Albuquerque radar (KABX), 115 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail ranged from marble to nickel size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123435, 123436.